5 MiraLax Side effects in Elderly: Gastroenterologist explains.
Our content is not intended nor recommended as a substitute for medical advice by your doctor. Use for informational purposes only.
Common Miralax Side effects in older adults include:
- Diarrhea: it can result in dehydration if it is prolonged or severe.
- Electrolyte disturbances.
- Nausea and vomiting.
- Bloating and distension.
- Faulty use of MiraLax during stool impaction in older adults can aggravate the symptoms.
1. Diarrhea leading to dehydration.
Diarrhea is the most frequent side effect of MiraLax. About 11% of patients taking MiraLax experience diarrhea.
Diarrhea can be hazardous to the elderly. Prolonged or severe diarrhea can lead to dehydration.
Older people are more prone to dehydration and electrolyte imbalance. Taking a high dose of MiraLax or using it for more than a week without medical supervision can cause fluid loss.
Symptoms of dehydration in older people include (reference):
- Feeling thirsty.
- Feeling tired, dizzy, or lightheaded.
- Dry mouth, tongue, or lips.
- Few urine amounts (fewer than four times a day).
In extreme cases, severe diarrhea can lead to complications (reference):
- Heat exhaustion and heatstroke.
- Low blood volume leads to low blood pressure (hypovolemic shock).
- Swelling of your brain (brain edema).
- Seizures (fits) due to electrolyte disturbances (disturbances in the levels of sodium, potassium, and calcium).
- With extreme dehydration, Kidney failure, coma, and death may occur.
However, don’t panic about such side effects. The above side effects and complications occur only with prolonged diarrhea.
You have zero chance of having such side effects if MiraLax doesn’t result in diarrhea.
How to avoid MiraLax-induced diarrhea and dehydration?
- Don’t take MiraLax more than once daily. The elderly taking MiraLax twice or thrice a day may suffer from diarrhea.
- Don’t take MiraLax daily for more than a week unless prescribed by your doctor.
- Stop MiraLax if diarrhea develops.
- Stay hydrated with water or other beverage.
- Stop MiraLax if you have recurrent vomiting or decreased oral intake.
- Call your doctor if diarrhea doesn’t stop or you have symptoms of dehydration.
2. Electrolyte disturbances with excessive use of MiraLax.
The hazard of MiraLax in older people Doesn’t stop at losing fluid. MiraLax-induced diarrhea can result in the loss of essential elements for your body.
Common electrolytes to be affected are potassium, sodium, and calcium.
But also note that electrolyte disturbance is a rare complication. It usually results from extreme or prolonged diarrhea in the debilitated elderly.
Wise use of MiraLax in the elderly will not result in diarrhea or electrolyte disturbance.
Polyethylene glycol (the active ingredient of MiraLax) is an (osmotic laxative). Osmotic laxatives draw water inside your colon to produce its laxative effect.
Polyethylene glycol can easily result in electrolyte disturbance in older people. However, MiraLax is formulated to reduce this risk to its minimum. Polyethylene Glycol in MiraLax is Mixed with electrolytes to compensate for its loss.
Risk factors of MiraLax-induced electrolyte disturbances (reference):
- Age extremities (elderly and young children).
- High doses of Miralax (especially during bowel preparation).
- Prolonged diarrhea or repeated vomiting following MiraLax intake.
- Dehydration in older people.
- Poor oral intake (fluids and food).
- Chronic diseases such as liver cirrhosis, kidney impairment, or heart failure.
- Taking medication that causes electrolyte disturbance as diuretics.
Hazards of Miralax-induced electrolyte disturbances.
- Muscle weakness or cramps.
- The affection of your heart (fast or irregular heartbeats).
- Nausea or vomiting.
- Diarrhea or constipation.
- Extreme cases can lead to seizures, coma, or death.
Electrolyte disturbances are minimal with MiraLax. It only develops with faulty use of MiraLax (high doses, prolonged use).
3. Nausea and vomiting.
Nausea and vomiting are not uncommon in the elderly using MiraLax.
The elderly are more prone to nausea and vomiting. The elderly have a higher prevalence of stomach diseases such as gastritis and peptic ulcer disease.
MiraLax is less tolerated in older people. Excess vomiting in older people can result in the following:
- Aggravation of dehydration.
- Aggravation of electrolyte distrubances.
- If left untreated, vomiting can result in complications of dehydration and electrolyte disturbances (listed above).
Never continue to take MiraLax if it causes repeated vomiting. Call your doctor to determine the best option for you.
If MiraLax is causing vomiting during colonoscopy prep, You can use the tips in this article to decrease its effects.
4. Bloating and distension.
Older people who are less physically active are more prone to bloating and distension.
Taking MiraLax in older people carries a higher risk of abdominal colics, bloating, and gas distension.
Often, bloating and distension are simple and can be tolerable. However, it may be a sign of stool impaction or intestinal obstruction if it is associated with:
- Intense nausea and vomiting.
- Extreme distension and abdominal tenderness.
- Failure to pass a stool after multiple MiarLax doses.
- A sense of a mass inside your rectum (a sign of stool impaction, common in older people).
- Feeling the urge to poop, but nothing comes out.
You can avoid bloating and distension by minimizing the dose of Miralax you take to the lowest effective dosage. You can also learn from the tips about constipation bloating in this article.
5. MiraLax usage during stool impaction.
Stool impaction occurs when a large hard stool mass blocks the bowel movements in the rectum.
Stool impaction is a common complication in older people. MiraLax can be used for the treatment of stool impaction.
However, taking high doses of Disimpacitoon for the hard stool mass should be done first. A health care professional usually performs Disimapciton. It is done manually, by a colonoscope, or by special tools.
Giving high MiraLax doses with decimating the hard poop mass first can be hazardous.
MiraLax can result in extreme distension and vomiting (intestinal obstruction). So, if stool impaction is suspected (especially in debilitated elderly), you should call your doctor Instead of taking MiraLax.
- Best time to take Miralax.
- Does MiraLax work for impacted stool?
Severe Constipation Complications in the Elderly.
Conclusion: Golden rules for using MiraLax in older people.
- Overall, MiraLax is safe. Using MiraLax according to the recommended dosing and duration is rarely associated with complications in the elderly.
- Don’t continue to take MiraLax for more than a week (unless prescribed by your doctor).
- Don’t take MiraLax more than once daily (unless you prepare your bowel for a colonoscopy).
- Stop MiraLax if you have excessive diarrhea.
- Stop MiraLax if you are experiencing repeated vomiting.
- Call your doctor if you suspect stool impaction (common in older people).